Dear Doctor: I just read your column about bone density tests and want to know your thoughts on medications for osteoporosis. Is it better to take calcium and vitamin D and engage in exercise or to risk the medications’ side effects?
Dear Reader: Yours is one of a number of letters we received about treatment for osteoporosis. It’s a subject of great importance to all women, particularly as they reach perimenopause and menopause. The increased risk of osteoporosis at that time of life is due to the drop in estrogen production by the ovaries. Estrogen plays a key role in the ongoing cycle of bone deposit and bone loss and keeps the balance in favor of bone strength. As estrogen levels drop, bone loss speeds up. That’s why the bone density tests we wrote about recently are necessary. They give each woman an idea of the changes her skeleton is undergoing and point to the appropriate treatment.
As a reminder, bone density test results include a scale known as a T-score, which is a comparison to the bone density of a healthy 30-year-old adult. The lower the number in someone’s T-score, the lower their bone density. A T-score of -1 and above is considered to be normal. Scores of -1 to -2.4 equal low bone density, also known as osteopenia. The tipping point into osteoporosis is a score of -2.5 and lower. (Because the scores are rendered in negative numbers, the larger numbers actually equal a lower score.) Guidelines suggest that when someone’s T-score indicates osteoporosis, a class of medications known as bisphosphonates should be considered. They work by inhibiting the breakdown of minerals, including calcium, which help give bone its strength.
Several readers mentioned concerns about the potential side effects of these medications, which have made news in recent years. Bisphosphonates are available in pill form and as an IV infusion. Side effects of both forms of this medication can include pain in the bones, muscles and joints. People who take the drug in tablet form have reported difficulty swallowing, nausea, heartburn, irritation to the esophagus and gastric ulcer. A condition known as osteonecrosis of the jaw, in which the jaw bone becomes exposed and fails to heal properly, has been reported in some cases. However, this is rare -- we’ve never seen this in our own practices -- and research suggests it’s more common among patients receiving high doses of IV bisphosphonates. We have many patients on bisphosphonates, and in our experience, they are generally very well-tolerated.
To decide what’s right for you, we think you should begin by sharing your concerns about these medications with your doctor. Your T-score, along with your medical history, will help guide the direction your treatment should take.
Bisphosphonates are typically prescribed along with calcium and vitamin D, both of which help to preserve and protect bones. We also recommend that our patients engage in weight-bearing and high-impact exercise, which has been shown to strengthen and preserve bone. Be sure to check with your doctor for guidance on the specific exercise and intensity level that’s right for your specific needs.
(Send your questions to firstname.lastname@example.org, or write: Ask the Doctors, c/o UCLA Health Sciences Media Relations, 10880 Wilshire Blvd., Suite 1450, Los Angeles, CA, 90024. Owing to the volume of mail, personal replies cannot be provided.)